Article Text

PDF

Is acupuncture safe in patients with morphine hypersensitivity?
  1. Abhay Tillu1,
  2. Sanjeeva Gupta2
  1. 1
    Department of Orthopaedics, Bedford South Wing Hospital
  2. 2
    Department of Anaesthesia, Norfolk & Norwich Hospital
  1. Department of Orthopaedics, Bedford South Wing Hospital, Bedford MK42 9DJ (UK)

Summary

Acupuncture is a well recognised method of providing pain relief. The case of a known morphine-sensitive patient is reported, who apparently suffered a hypersensitivity reaction (nausea, headache and lethargy) to a single treatment with acupuncture, possibly due to the increased release of endogenous opioid peptides. It is suggested that acupuncture should either be avoided or administered with caution in patients known to be sensitive to morphine or opiate derivatives.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.